Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 1, NWS Glasgow, MT

January 3, 2014Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 3, 2014, 9:22 AM MST for Garfield County, Petroleum County, Phillips County, Montana. It took effect at Jan 3, 2014, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2014, 9:22 AM MST (16:22 UTC)
In effect from
Jan 3, 2014, 12:00 PM MST
Expired
Jan 3, 2014, 5:37 PM MST
In force
6 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2014-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2014-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WWUS75 KGGW 031622
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
922 AM MST FRI JAN 3 2014

.A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON BRINGING
THE POTENTIAL FOR WIND GUSTS TO 65 MPH.

MTZ021-060-040100-
/O.NEW.KGGW.HW.W.0001.140103T1900Z-140104T0100Z/
PETROLEUM-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...ZORTMAN
922 AM MST FRI JAN 3 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

* TIMING...FROM NOON UNTIL 6 PM.

* WINDS...NORTHWEST WITH GUSTS TO 65 MPH ARE POSSIBLE.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. MAKE SURE
TRASH CANS OR OTHER LOOSE MATERIALS ARE SECURED.

&&

$$
2 follow-up statements
629 
WWUS75 KGGW 032139
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MST FRI JAN 3 2014

.A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON BRINGING
THE POTENTIAL FOR WIND GUSTS TO 65 MPH.

MTZ022-040100-
/O.EXA.KGGW.HW.W.0001.000000T0000Z-140104T0100Z/
GARFIELD-
INCLUDING THE CITY OF...JORDAN
239 PM MST FRI JAN 3 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

* TIMING...FROM NOON UNTIL 6 PM.

* WINDS...NORTHWEST WITH GUSTS TO 65 MPH ARE POSSIBLE...MAINLY
  WEST OF JORDAN.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. MAKE SURE TRASH
CANS OR OTHER LOOSE MATERIALS ARE SECURED.

&&

$$

MTZ021-060-040100-
/O.CON.KGGW.HW.W.0001.000000T0000Z-140104T0100Z/
PETROLEUM-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...ZORTMAN
239 PM MST FRI JAN 3 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
AFTERNOON. 

* TIMING...FROM NOON UNTIL 6 PM.

* WINDS...NORTHWEST WITH GUSTS TO 65 MPH ARE POSSIBLE.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. MAKE SURE TRASH
CANS OR OTHER LOOSE MATERIALS ARE SECURED.

&&

$$
194 
WWUS75 KGGW 040037
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
537 PM MST FRI JAN 3 2014

MTZ021-022-060-040145-
/O.CAN.KGGW.HW.W.0001.000000T0000Z-140104T0100Z/
PETROLEUM-GARFIELD-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...JORDAN...ZORTMAN
537 PM MST FRI JAN 3 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

THE NORTHWEST WIND WHICH BROUGHT WIND GUSTS OVER 60 MPH TO SECTIONS
OF NORTHEAST MONTANA HAS BEGUN TO SLOWLY DIMINISH.

ROADWAYS WILL CONTINUE TO DRIFT AND WIND GUSTS TO 50 MPH CAN BE
EXPECTED INTO THE LATER EVENING HOURS ACROSS THE REGION.

$$


PROTON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 3, 9:16 AM MST, 6 minutes earlier.

Area forecast discussion, Jan 3, 9:16 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
916 AM MST FRI JAN 3 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
GOING FORECAST SEEMS TO HAVE THINGS WELL AT HAND...BUT IT LOOKS
LIKE FRONT MAY BE MOVING IN A BIT SLOWER THAN PREVIOUS THINKING. LOTS
GOING ON TODAY. PRECIPITATION IN THE FORM OF RAIN THIS MORNING BUT
FREEZING ON MANY ROADWAYS AS GROUND TEMPERATURES ARE BELOW
FREEZING. THIS EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON.

CANADIAN RADAR SHOWING A HEALTHY SWATH OF SNOW NEAR THE TRANS-CANADA
HIGHWAY AND MOVING SOUTH. THIS WILL BE ACCOMPANIED BY STRONG WINDS
LATER TODAY AS IT MOVES FROM NORTH TO SOUTH. VISIBILITIES WILL BE
GREATLY REDUCED AS THIS COMES THROUGH BUT PROBABLY DOWN TO A
MILE...SO NOT MEETING THE BLIZZARD CRITERIA OF A QUARTER MILE.
THEREFORE GOING WINTER WEATHER ADVISORY LOOKS GOOD AT THIS POINT.

A SURPRISE DOWNSLOPE NW WIND MAY OCCUR IN SW PHILLIPS AND PETRO CO
TODAY AS GUSTS TO 60-65 ARE POSSIBLE...THEREFORE ISSUED A HIGH
WIND WARNING FOR THIS AREA.

EARLIER UPDATE TOOK CARE OF THE HIGHER THAN EXPECTED TEMPS. JAMBA

PREVIOUS DISCUSSION...
AN ENERGETIC SHORT WAVE TROUGH...SEEN ON THE GOES WATER VAPOR
IMAGERY...SWEEPS INTO NORTHEAST MONTANA TODAY SENDING A COLD FRONT
THROUGH THE AREA. A CLOSED SURFACE LOW ALSO RUNS ACROSS THE REGION
PRODUCING STRONG WEST WIND THAT WILL VEER TO THE NORTHWEST BY
EVENING.

AN OVERNIGHT CHINOOK CAUSED SURFACE TEMPERATURES TO RISE IN
ADVANCE OF THE COLD FRONT. COMPLEX MODEL SOUNDINGS SUGGEST WARM
AIR WILL BE IN PLACE WHEN THE FRONT BEGINS TO MOVE INTO THE AREA.
SOUNDINGS SUPPORT RAIN ACROSS THE SOUTH IF ANY PRECIPITATION
OCCURS AHEAD OF THE FRONT WITH A MIX OF FREEZING RAIN OR SNOW IN
THE NORTH. COLD AIR MAY LINGER IN THE YELLOWSTONE VALLEY IN THE
MORNING LEADING TO SMALL POTENTIAL FOR SLEET. WITH THE COMPLEXITY
OF THE PRECIPITATION TYPE...USED THE TOP DOWN WX METHOD TO
DETERMINE MORNING AND AFTERNOON WX GRIDS. TEMPERATURES BEGIN
FALLING IN THE AFTERNOON AND BY 21Z EXPECT PRECIPITATION TO CHANGE
TO ALL SNOW. WITH WINDS TURNING NORTHERLY AND INCREASING WITH THE
COLD AIR ADVECTION BEHIND THE FRONT...AND WITH RECENT STILL LOOSE
SNOW...EXPECT EXTENSIVE BLOWING SNOW. WITH THE FAST MOVING FRONT
SNOW AMOUNTS WILL BE GENERALLY LIGHT...ONE TO TWO INCHES...BUT
WITH ADDITION OF THE BLOWING SNOW POTENTIAL A WINTER WEATHER
ADVISORY IS IN PLACE. SNOW AND WIND ARE EXPECTED TO EASE LATER
TONIGHT WITH WEAK HIGH PRESSURE PUSHING INTO EASTERN MONTANA.

A SECONDARY PUSH BY AN IMPRESSIVE INCOMING ARCTIC VORTEX WILL
RESULT IN FALLING TEMPERATURES ON SATURDAY WITH UP-SLOPE SNOW
DEVELOPING INTO CENTRAL MONTANA. THE POLAR VORTEX TYPE UPPER LOW
MOVES ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA SATURDAY NIGHT.
THIS BRINGS AN EVEN COLDER ARCTIC COLD FRONT SOUTH WITH ENOUGH
MOISTURE THAT THERE COULD BE SOME LIGHT SNOW. BITTERLY COLD 850MB
TEMPERATURES AS COLD AS -35C MOVE ACROSS THE NORTHEAST CORNER OF
MONTANA SUNDAY MORNING. ARCTIC HIGH PRESSURE BUILDS INTO MONTANA
DURING THE DAY SUNDAY. SOME LOCATIONS WILL HAVE HIGHS NEAR -20.
THE MOVEMENT OF THE SURFACE HIGH WILL MAINTAIN MODERATE TO BRISK
WIND STRENGTH SATURDAY NIGHT AND SUNDAY. SO WITH THE VERY COLD
TEMPERATURES... WIND CHILLS WILL BECOME HAZARDOUS TO DANGEROUS.
SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
POLAR VORTEX TYPE UPPER LOW MOVES TO THE EAST SUNDAY NIGHT. ARCTIC
HIGH PRESSURE WILL BE OVER EASTERN MONTANA WITH BITTER COLD
TEMPERATURES. WIND CHILLS WILL BE 40 BELOW TO 60 BELOW. SOME
AREAS WILL SEE -30S FOR LOWS SUNDAY NIGHT. IF SKIES ARE CLEAR ALL
NIGHT... A FEW LOCATIONS MAY SEE -40 OR COLDER.

NORTHERLY FLOW ALOFT BECOMES NORTHWEST ON MONDAY WHICH WILL ALLOW
TEMPERATURES TO MODERATE. HOWEVER...SHALLOW ARCTIC AIRMASS WILL BE
DIFFICULT TO DISLODGE FROM THE REGION SO IT WILL BE TUESDAY BEFORE
MOST AREAS SEE TEMPERATURES ABOVE ZERO FOR HIGHS. A WEAK WAVE ON
WEDNESDAY MAY HAVE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF SNOW.

A SHORTWAVE RIDGE WILL WARM TEMPERATURES TO NEAR NORMAL WHICH WILL
CONTINUE INTO FRIDAY. FORRESTER

&&

.AVIATION...
FLIGHT CATEGORY: VFR DURING THE MORNING. DETERIORATING CONDITIONS
TO IFR BY AFTERNOON DUE TO AN INCOMING STORM.

INCOMING STORM: AN INCOMING COLD FRONT WILL BRING GRADUALLY
DETERIORATING CONDITIONS FROM ABOUT 12Z ONWARD WITH A LOWERING
CLOUD DECK INTO AT LEAST MVFR AROUND 18Z. BY 21Z IFR WILL BE
POSSIBLE. A QUICK BURST OF FREEZING RAIN MAY OCCUR THIS MORNING
AND WILL BE RAPIDLY FOLLOWED BY SNOW WITH BLOWING AND DRIFTING.
VISIBILITY COULD REDUCE TO LESS THAN ONE MILE AT TIMES THROUGH
THIS AFTERNOON AND EVENING.

WIND SHEAR: A SLIGHT CONCERN EXISTS THIS MORNING FOR WIND SHEAR
JUST A FEW HUNDRED FEET UP OFF THE DECK AS A JET AHEAD OF THE
INCOMIN STORM WILL BE TRACKING BY THE AREA THIS MORNING AND COULD
REACH UP TO 60KTS AT THE CORE WITH A SUBSTANTIAL DIFFERENCE FROM
THE GROUND DUE TO INVERSION.

AREA WINDS: 10 TO 20 KTS OUT OF THE SOUTHWEST THIS MORNING...
INCREASING TO 20 TO 30 KTS AND VEERING TO THE NORTHWEST LATE THIS
AFTERNOON INTO THE EVENING. WINDS WILL CALM SLIGHTLY AFTER
MIDNIGHT TO AROUND 10 TO 15 KTS.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR PETROLEUM...
SOUTHWEST PHILLIPS.

WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM MST
THIS EVENING FOR DAWSON...GARFIELD...MCCONE...PETROLEUM...
PRAIRIE...RICHLAND...SOUTHWEST PHILLIPS...WIBAUX.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR CENTRAL
AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
EASTERN ROOSEVELT...NORTHERN PHILLIPS...NORTHERN VALLEY...
SHERIDAN...WESTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 3, 3:22 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MST FRI JAN 3 2014

MTZ016>027-059>062-041000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
322 AM MST FRI JAN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND THIS EVENING
FOR FREEZING RAIN...SNOW AND BLOWING SNOW. EXPECT HAZARDOUS TRAVEL
CONDITIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD ARCTIC AIR WILL MOVE INTO THE REGION BEGINNING SATURDAY
AFTERNOON. BRISK NORTHWEST WINDS SATURDAY THROUGH TUESDAY
MORNING WILL PRODUCE HAZARDOUS TO DANGEROUS WIND CHILLS OF 30 TO
60 BELOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.